Friday, October 19, 2012
Gardasil- Not for the FAINT,,,
Continuing my discussion this week about the HPV vaccine, Gardasil, I'd like to address side effects. At this point in the United States, there have been over 46 million doses of HPV vaccine administered (the vast majority Gardasil), which implies over 15 million people (since a series includes three shots.)
Unfortunately, when you start involving a population this large, within that group there will be uncommon diseases that occur in the general population. For example, a disease that occurs in only one out of 500,000 will have 30 cases in this group. Sorting out which of these rare occurrences are random and which are linked to a cause such as a vaccine can be challenging.
We have multiple organizations that closely follow adverse reactions to vaccines. The VAERS (Vaccine Adverse Event Reporting System) accepts reports from anyone- patients, family members, clinicians, etc. The Vaccine Safety Datalink coordinates the CDC- Center for Disease Control and Prevention- with managed care systems through electronic medical records. The Clinical Immunization Safety Assessment (CISA) network hooks up the CDC with our academic medical centers. All of these organizations collect and analyze adverse reactions to vaccines, from minor issues like transient pain, redness, swelling or headache, to fainting, blood clots and even death. What have they discovered from Gardasil?
Let's address what was not found first. Although there have been over forty deaths reported, there is no common pattern in these tragic events to link the cause to this vaccine. Some causes of death included diabetes, illicit drug use, heart failure and viral infections (not HPV).
There is an increased incidence of serious blood clots in this group, but only 10% did not have other obvious identifiable risk factors for clotting (such as obesity, smoking, or oral contraceptive use.)
FAINTING (medical term, syncope) IS a real possible side effect of this drug. The numbers are not staggering, but they are significant. Although fainting after vaccination is reported in significantly less than 1% of Gardasil recipients, Gardasil is the most frequently reported vaccine to cause fainting (as a single vaccine), accounting for over half of vaccine-related fainting episodes reported. The good news is that half of the fainting episodes occur within 5 minutes of receiving the shot, and 80% occur within 15 minutes.
BOTTOM LINE: Make sure to wait the full recommended 15 minutes after injection to minimize the risk of fainting, but be assured that Gardasil is a safe vaccine.